Alert archive / New York / Flash Flood Watches in 2018

Flash Flood Watch 5, NWS New York, NY

July 25, 20189 counties in New York; 5 counties in New Jersey

NWS New York, NY issued this flash flood watch at Jul 25, 2018, 6:43 PM EDT for 9 counties in New York; 5 counties in New Jersey. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 25, 2018, 6:43 PM EDT (22:43 UTC)
Expired
Jul 26, 2018, 3:25 AM EDT
In force
9 hr
Issued by
NWS New York, NY
Flood severity
None

Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 100 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 25, 3:46 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 25, 3:46 PM EDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service New York NY
346 PM EDT Wed Jul 25 2018

.SYNOPSIS...
A cold front moves into the region and weakens tonight. The cold
front then shifts east of the area and dissipates on Thursday.
Another cold front will approach from the west Friday night and
move across Saturday into Saturday night while weakening. Weak
high pressure builds in behind, followed by a warm frontal
passage Monday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Areas of showers and some embedded thunderstorms continue to stream
north across the region through this afternoon. A mid level
shortwave will approach tonight, resulting in additional showers and
thunderstorms. The high moisture content along with above normal
precipitable waters will support locally heavy downpours with any
thunderstorm development. There is also the potential for flash
flooding with any cell training this evening and tonight.

Threat of heavy rain should subside overnight, although a few light
showers could still linger into Thursday morning.

Low temperatures tonight will be in the upper 60s to lower 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
The heavy rainfall will end early on Thursday as the short wave
exists the region, shifting the area of high moisture offshore.
The area will remain warm and humid with chance of showers and
slight chance of thunderstorms.

High temperature on Thursday will be in the low 80s with low
temperatures Thursday night in the upper 60s to lower 70s.

There is a high risk of rip currents at Atlantic Ocean beaches on
Thursday.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Overall not much change to the pattern with persistent high pressure
over the western Atlantic and southwestern US, and a series of low
pressure troughs rotating between. Although precipitation chances
may initially be low on Friday, with the upper trough and attendant
cold front moving in, chances of convection and heavy rainfall will
increase into the afternoon. The front will weaken over the area,
and with the upper trough shifting slightly eastward, convection
will gradually move offshore by Saturday morning, leading to
potentially the first dry period in over a week. By Monday, the
pattern shifts once again with another trough rotating into the
central US and flow becoming more southwest, advecting moisture into
the region once again. As such, convection chances will increase
into the early part of next week, though the exact placement of any
heavier showers and perhaps localized flood potential is uncertain.

High temperatures will be within a few degrees of normal, while lows
continue above normal into next week. Humidity levels will briefly
decrease over the weekend before increasing again next week.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A weak cold front slowly works in from the west through Thursday
morning before washing out across the area.

Intermittent showers will continue through the afternoon into
this evening. Timing of more robust convective elements remain
uncertain, but the best potential now seems to be with a frontal
wave overnight.

Otherwise, mainly MVFR to occasionally VFR conditions this
afternoon, then MVFR/IFR during the overnight into Thursday
morning. Gradual improvement to VFR expected late Thursday
morning into the early afternoon.

Winds remain from the S-SE through the forecast period. Gusts in the
upper teens to lower 20s this afternoon, mainly at coastal
terminals. Winds overnight may become more easterly should a
frontal wave develop. Winds become SW behind the low during the
early morning hours.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments for sudden changes in ceilings and
brief heavy downpours are likely. MVFR conditions may persist
through the afternoon.

KLGA TAF Comments: Amendments for sudden changes in ceilings and
brief heavy downpours are likely. MVFR conditions may persist
through the afternoon.

KEWR TAF Comments: Amendments for sudden changes in ceilings and
brief heavy downpours are likely. MVFR conditions may persist
through the afternoon.

KTEB TAF Comments: Amendments for sudden changes in ceilings and
brief heavy downpours are likely. MVFR conditions may persist
through the afternoon.

KHPN TAF Comments: Amendments for sudden changes in ceilings and
brief heavy downpours are likely. IFR conditions may persist
through the afternoon.

KISP TAF Comments: Amendments for sudden changes in ceilings and
brief heavy downpours are likely. Occasional IFR conditions
through the afternoon.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday Afternoon....Mainly VFR with a scattered SHRA/TSRA.
.Friday and Saturday...MVFR with a chance of SHRA/TSRA with a
cold front Friday afternoon into Saturday morning.
.Sunday...VFR.
.Monday....MVFR with a chance of SHRA/TSRA mainly in the
afternoon and nighttime.

&&

.MARINE...
SCA conditions persistent across the ocean waters through
at least late week. Flow gradually begins to weaken by the
weekend as a series of weak fronts move through, allowing seas
to gradually subside and fall below 5 ft on all waters by Sunday
evening, and continuing into the early week.

&&

.HYDROLOGY...
Rainfall forecast through Thursday will range from 1-2 inches,
with locally higher amounts. There will be a chance of flash
flooding especially in those areas that see repeat training.

Additional heavy rainfall will be possible for early next week,
though it is too early to determine the timing and placement of any
localized flood potential.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
     High Rip Current Risk from Thursday morning through Thursday
     evening for NYZ075-080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Friday for ANZ350-353-355.

&&
Hazardous weather outlook, Jul 25, 3:46 PM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
346 PM EDT Wed Jul 25 2018

NYZ075-080-081-178-179-262000-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
346 PM EDT Wed Jul 25 2018

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ006-104-106-108-NYZ071>074-078-079-176-177-262000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Hudson-Eastern Bergen-
Eastern Essex-Eastern Union-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Northwestern Suffolk-Northeastern Suffolk-Northern Queens-
Northern Nassau-
346 PM EDT Wed Jul 25 2018

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-262000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
346 PM EDT Wed Jul 25 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-004-103-105-107-NYZ067>070-262000-
Western Passaic-Eastern Passaic-Western Bergen-Western Essex-
Western Union-Orange-Putnam-Rockland-Northern Westchester-
346 PM EDT Wed Jul 25 2018

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Jul 25, 6:11 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
611 PM EDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      WANAQUE                 41.04N  74.29W
07/25/2018                   PASSAIC            NJ   LAW ENFORCEMENT

            TREMONT TERRACE CLOSED DUE TO HIGH WATER.

&&

FEB

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:07 AM EDTAreal Flood AdvisoryOKXBronx, Kings, New York, Queens, Richmond, Rockland and 1 more113 min
Jul 25, 6:50 AM EDTSpecial Weather StatementOKXPutnam, Rockland40 min
Jul 25, 3:38 PM EDTRip Current StatementOKXKings, Nassau, Queens, Suffolk28 hr
Jul 25, 4:24 PM EDTAreal Flood AdvisoryOKXOrange66 min
Jul 25, 4:33 PM EDTFlash Flood WarningOKXOrange3 hr
Jul 25, 6:42 PM EDTAreal Flood AdvisoryOKXOrange93 min
Jul 25, 7:03 PM EDTFlash Flood WarningOKXOrange117 min
Jul 25, 4:30 AM EDTAreal Flood AdvisoryOKXEssex, Passaic, Union2 hr
Jul 25, 3:44 PM EDTAreal Flood AdvisoryOKXPassaic61 min
Jul 25, 3:56 PM EDTFlash Flood WarningOKXPassaic3 hr

Nearby

Flash Flood Watches in New York, 2018Flash Flood Watches in New Jersey, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.